Clonidine is an antihypertensive drug often used to treat high blood pressure when used in combination with other drugs. However, the medication is sometimes abused for its association for opioid withdrawal and addiction treatment. Though not addictive on its own, it is important to avoid abusing clonidine, as this can cause serious medical issues.
Clonidine is used to treat a number of disorders. According to the National Library of Medicine, while its main use is for the treatment of high blood pressure, the drug can be used in treating issues associated with:
Signs and Symptoms of Clonidine Use
Clonidine causes weakness of the body and muscles as well as drowsiness and fatigue. It is important to take the drug carefully and to not perform any strenuous activities while on it. Other signs of clonidine use include:
Opioid withdrawal itself can cause issues with nausea and vomiting, which is why someone on clonidine for this syndrome will often need to take an additional medication to treat their gastrointestinal issues. In general, though, the drug does not usually cause dangerous side effects unless abused.
Risks of Clonidine Use and Abuse
Clonidine withdrawal can be problematic, which is why an individual should not stop taking the drug suddenly and should be weaned off it slowly, especially if they are using for treating opioid withdrawal.
Other withdrawal effects associated with the drug include:
- Uncontrollable Shaking or Tremors
The real issues with clonidine often occur, as stated above, when the drug is abused. For a long time, it was believed that clonidine was not a substance of abuse, as it does not cause individuals to experience intense euphoria or other effects one might look for in a drug of this type. However, according to a study from Psychiatric Quarterly, “Clonidine abuse among opiate addicts may be more common than previous studies have suggested.”
Some individuals use the drug to decrease the amount of heroin or another type of opioid that they will need to be able to achieve their desired effects. Others use it to cause the action of a specific opioid, often heroin, to last longer. This can be extremely dangerous, as it only prolongs opioid addiction and abuse and increases one’s likelihood of overdose.
The misuse of clonidine is becoming more and more of a problem, mostly among individuals who are already abusing opioids. Like in most other instances of abuse, treatment is often necessary in order to ensure that the individual can recover safely on all counts.
Clonidine Addiction and Treatment
Clonidine itself does not cause addiction, but it is important to seek help if you have been using it to increase the effects of your opioid abuse. You must also discuss this with your doctor and tell them how much of the drug you were abusing. If you have been taking clonidine frequently and are suddenly taken off the drug, you could experience withdrawal effects, which could increase your likelihood of relapse.
Opioid addiction treatment is often the best choice for recovery, and you will likely be placed on a medication (either buprenorphine, methadone, or naltrexone) as well as begin a behavioral therapy regimen. Your doctor will also want to ensure that you have suffered no serious side effects as a result of your clonidine abuse.
Any type of substance abuse is dangerous, and abusing clonidine in order to experience more intense opioid drug effects is extremely risky. However, you can take this medication safely under the supervision of a doctor for a number of disorders, including opioid withdrawal treatment.